Alert archive / Virginia / Flash Flood Watches in 2013
Flash Flood Watch 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jul 27, 2013, 9:49 AM EDT for 7 counties in North Carolina; 12 counties in Virginia. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2013, 9:49 AM EDT (13:49 UTC)
- Expired
- Jul 28, 2013, 6:00 AM EDT
- In force
- 20 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
667 WGUS61 KRNK 271349 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 949 AM EDT SAT JUL 27 2013 ...ADDITIONAL FLASH FLOODING LIKELY TODAY... .BANDS OF HEAVY RAIN SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN STEAMING NORTH INTO PARTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS MORNING. OVER FOUR INCHES OF RAIN HAVE FALLEN ALREADY IN SOME AREAS...WITH MANY LOCATIONS RECEIVING OVER TWO INCHES. THERE ARE CURRENTLY IS FLASH FLOODING IN PROGRESS AND WARNINGS IN EFFECT. SOME OF THESE WARNINGS MAY NEED TO BE EXPANDED IN TIME AND LOCATION...AND ADDITIONAL WARNINGS NEEDED FOR OTHER PARTS OF THE AREA. MOST OF THE HEAVY RAIN WILL FALL THROUGH THE EARLY AFTERNOON. NCZ001>004-018>020-VAZ009-012>017-032-272200- /O.NEW.KRNK.FF.A.0013.130727T1349Z-130727T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 949 AM EDT SAT JUL 27 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA AND THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY REGIONS OF SOUTHWEST VIRGINIA. * UNTIL 6 PM EDT THIS EVENING * TWO TO FOUR INCHES OF RAIN HAVE ALREADY PROMPTED SOME FLASH FLOODING...ADDITIONAL HEAVY RAIN WITH MORE FLASH FLOODING IS VERY LIKELY. * FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DS
4 follow-up statements
140 WGUS61 KRNK 271758 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT SAT JUL 27 2013 ...ADDITIONAL ISOLATED FLASH FLOODING IS STILL POSSIBLE... .THE BULK OF THE HEAVIER SHOWERS AND STORMS HAVE EITHER WEAKENED OR EXITED THE WATCH AREA. NOW THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE WHERE FLASH FLOODING IS CURRENTLY ONGOING AND WILL TAKE SOME TIME TO RECEDE...FROM RUNOFF THAT IS STILL POOLING IN LOW LYING AREAS...OR FROM ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY MOVE INTO THE WATCH AREA FROM TENNEESEE THIS AFTERNOON. NCZ001>004-018>020-VAZ009-012>017-032-272200- /O.CON.KRNK.FF.A.0013.000000T0000Z-130727T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 158 PM EDT SAT JUL 27 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...FLOYD...GRAYSON...MONTGOMERY... PATRICK...PULASKI...SMYTH AND WYTHE. * UNTIL 6 PM EDT THIS EVENING * ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY PRODUCE FLASH FLOODING...AND RUNOFF FROM EARLIER HEAVY RAIN MAY STILL PROMPT FLASH FLOODING. * FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DS
232 WGUS61 KRNK 272019 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 419 PM EDT SAT JUL 27 2013 ...ADDITIONAL ISOLATED FLASH FLOODING IS STILL POSSIBLE... .THE REGION IS CURRENTLY BETWEEN THE EXITING REGION OF HEAVY RAIN THAT PROMPTED FLASH FLOODING EARLY AND ISOLATED HEAVY RAIN AND STORMS THAT ARE APPROACHING FROM WEST VIRGINIA...KENTUCKY AND TENNESSEE. FLASH FLOODING WILL BE POSSIBLE FROM THESE ISOLATED SHOWERS AND STORMS THAT ARE APPROACHING THE REGION...ESPECIALLY ANY THAT MOVE OVER AREAS THAT RECEIVED HEAVY RAIN TODAY. VAZ010-011-280400- /O.EXB.KRNK.FF.A.0013.000000T0000Z-130728T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAND-GILES- INCLUDING THE CITIES OF...BLAND...PEARISBURG 419 PM EDT SAT JUL 27 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTHWEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...BLAND AND GILES. * UNTIL MIDNIGHT EDT TONIGHT * ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY PRODUCE FLASH FLOODING THIS EVENING. * FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ NCZ001>004-018>020-VAZ009-012>017-032-280400- /O.EXT.KRNK.FF.A.0013.000000T0000Z-130728T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 419 PM EDT SAT JUL 27 2013 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...FLOYD...GRAYSON...MONTGOMERY... PATRICK...PULASKI...SMYTH AND WYTHE. * UNTIL MIDNIGHT EDT TONIGHT * ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY PRODUCE FLASH FLOODING THIS EVENING. * FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
166 WGUS61 KRNK 280356 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 PM EDT SAT JUL 27 2013 ...ADDITIONAL FLASH FLOODING IS STILL POSSIBLE INTO SUNDAY MORNING... .AS A COLD FRONT APPROACHES FROM THE WEST...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT INTO SUNDAY MORNING. ANY THUNDERSTORM WITH HEAVY RAIN COULD PRODUCE FLASH FLOODING...IN AREAS WHICH RECEIVED HEAVY RAIN ON SATURDAY. NCZ004-VAZ009>014-017-032-280500- /O.EXP.KRNK.FF.A.0013.000000T0000Z-130728T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STOKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-PATRICK- INCLUDING THE CITIES OF...DANBURY...MARION...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...FLOYD...STUART 1156 PM EDT SAT JUL 27 2013 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND SOUTHWEST VIRGINIA WILL EXPIRE AT MIDNIGHT EDT TONIGHT. THE HEAVIEST RAIN HAS ENDED FOR THE REGION. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS WILL FORM OVERNIGHT BUT WIDESPREAD FLOODING IS NOT EXPECTED. $$ NCZ001>003-018>020-VAZ015-016-281000- /O.EXT.KRNK.FF.A.0013.000000T0000Z-130728T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...GALAX 1156 PM EDT SAT JUL 27 2013 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 AM EDT SUNDAY... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL AND GRAYSON. * UNTIL 6 AM EDT SUNDAY * SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN PRODUCED ONE TO FOUR INCHES ACROSS PORTIONS OF THE AREA SATURDAY EVENING INTO SATURDAY NIGHT. WITH SHOWWERS AND ISOLATED THUNDERSTORMS REDEVELOPING OVERNIGHT...FLASH FLOODING WILL CONTINUE INTO SUNDAY MORNING. * FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
089 WGUS61 KRNK 281010 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 610 AM EDT SUN JUL 28 2013 ...THREAT OF HEAVY RAIN DIMINISHING... .A COLD FRONT WILL CROSS THROUGH THE AREA THIS MORNING ENDING THE CHANCE OF SHOWERS AND THUNDERSTORMS. NCZ001>003-018>020-VAZ015-016-281115- /O.EXP.KRNK.FF.A.0013.000000T0000Z-130728T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...GALAX 610 AM EDT SUN JUL 28 2013 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA HAS EXPIRED. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH NOON TODAY. LOCALLY HEAVY RAIN IS POSSIBLE BUT THE THREAT OF FLASH FLOODING HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 7:44 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 27, 7:44 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 744 AM EDT SAT JUL 27 2013 .SYNOPSIS... A LOW PRESSURE SYSTEM MOVES INTO THE NORTHEAST UNITED STATED TODAY WITH A COLD FRONT THAT WILL APPROACH THE AREA LATE TONIGHT. THE FRONT WILL CROSS THROUGH THE MID ATLANTIC REGION ON SUNDAY. LARGE HIGH PRESSURE WILL COVER MUCH OF THE EASTERN UNITED STATES ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 415 AM EDT SATURDAY... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED EARLY THIS MORNING FROM THE NEW RIVER VALLEY INTO NORTHWEST NORTH CAROLINA. EXPECT PRECIPITATION...MAINLY IN THE WESTERN COUNTY WARNING AREA TO CONTINUE THIS MORNING...THEN THE SHORT WAVE SEEN ON THE WATER VAPOR LOOP COMING THROUGH THE TENNESSEE VALLEY THAT IS ASSOCIATED WITH PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL REACH THE FORECAST AREA LATE THIS AFTERNOON. THIS WAVE WILL TAKE MOST OF THE NIGHT TO CROSS THE FORECAST AREA. HAVE INCREASED PROBABILITY OF PRECIPITATION IN THE SOUTHWEST THIS MORNING AND KEPT THE PROBABILITY HIGH TONIGHT. THE CLOUDS AND PRECIPITATION WILL LIMIT HEATING TODAY SO MAXIMUM TEMPERATURES ARE STILL FORECAST TO BE BELOW NORMAL. LACK OF HEATING WILL RESULT IN LIMITED INSTABILITY...BUT SLIGHTLY COOLER TEMPERATURES AT 500 MB WILL MEAN LARGER LAPSE RATES WITH WEAK TO MODERATE SHEAR. UPPER JET WILL ALSO BE IN A FAVORABLE POSITION FOR SYNOPTIC SCALE LIFT TONIGHT. WITH SURFACE DEW POINTS BACK INTO THE 60S AND PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES...HEAVY RAIN IS A THREAT WITH ANY OF THE STRONGER THUNDERSTORMS. THE MILD DEW POINTS WILL KEEP MINIMUM TEMPERATURES IN THE 60Z FOR MOST LOCATIONS OVERNIGHT. USED BIAS CORRECTED MAV GUIDANCE FOR MAXIMUM TEMPERATURES TODAY AND LOWS TONIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 400 AM EDT SATURDAY... THE UNSETTLED WEATHER CONTINUES SUNDAY AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS SHIFTS INTO THE PIEDMONT. WITH A SLIGHTLY SLOWER TIMING OF THE COLD FRONT...BEST CHANCE OF CONVECTION SUNDAY SHOULD BE EAST OF I81. DEPENDING ON HEATING AND INSTABILITY...A FEW OF THE THUNDERSTORMS COULD BECOME STRONG ACROSS THE PIEDMONT SUNDAY AFTERNOON. PLAYED HIGHS SUNDAY CLOSE THE COOLER MOS VALUES WITH READINGS FROM THE LOWER 70S IN THE NORTHWEST TO THE LOWER 80S IN THE SOUTHEAST. TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT AS DRIER AIR SPREADS INTO THE REGION. LOWS TEMPERATURES SUNDAY NIGHT WILL RANGE FROM THE UPPER 40S IN THE NORTHWEST TO LOWER 60S IN THE EAST. WEAK SFC HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING UPPER TROUGH MONDAY. WENT WITH HIGH TEMPERATURES MONDAY FROM THE LOWER 70S IN THE MOUNTAINS TO AROUND 80 IN THE PIEDMONT. HIGH PRESSURE SLIDES OVERHEAD MONDAY NIGHT WITH LOWS FROM THE THE UPPER 40S IN THE MOUNTAINS THE LOWER 60S IN THE PIEDMONT. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 400 PM EDT FRIDAY... UPPER FLOW QUICKLY TRANSITIONS TO A ZONAL PATTERN THROUGH THE LONG TERM PERIODS. A SERIES OF EMBEDDED DISTURBANCES WILL TRAVEL WITHIN THE FLOW AND BRING AN OVERALL UNSETTLED WEATHER PATTERN TO THE REGION FOR MUCH OF THE LONG TERM. HOWEVER...IT APPEARS THAT WED STILL OFFERS THE BEST CHANCE FOR WIDESPREAD RAIN AND ANY FLOODING CONCERNS. A STRONG DISTURBANCE WILL TRACK IN THE MEAN WNW FLOW ACROSS THE REGION FROM THE TN VALLEY TOWARD THE CAROLINAS. A SFC LOW PRESSURE AREA WILL FORM ALONG A WARM FRONT TO OUR SOUTH...REMNANTS OF THE SUN COLD FRONT. DEWPOINTS ACROSS THE REGION WILL BE QUITE LOW IN ADVANCE OF THIS SYSTEM AND WITH AN EASTERLY FLOW SETUP AND RAIN SPREADING INTO THE AREA FROM THE SW...WED LOOKS TO BE A POTENTIAL CLASSICAL WEDGE SETUP RAIN/UNSEASONABLY COOL DAY. WILL NEED TO WATCH RAINFALL AMOUNTS AS UPSLOPE FLOW COULD ENHANCE RAINFALL ALONG THE BLUE RIDGE...BUT MOST IF NOT ALL OF THE CWA WILL REMAIN ON THE COLD SIDE OF THIS SYSTEM WHICH SHOULD KEEP QPF IN CHECK. GFS GRIDDED DATA SEEMS TO HAVE THE BEST IDEA ON WHAT COULD POTENTIALLY HAPPEN...WITH MOST ALL OF THE GUIDANCE TRENDING TOWARD CLIMATOLOGY. MAX TEMPS WED COULD BE NEARLY 20 DEGREES BELOW NORMAL...WITH HIGHS IN THE 60S ACROSS MUCH OF THE CWA...BUT HAVE COMPROMISED FOR NOW AND ADVERTISED HIGHS IN THE 70S...EXCEPT NW MOUNTAINS WITH HIGHS IN THE 60S. LIKELY TO CATEGORICAL POPS ACROSS THE SOUTH...WITH CHC POPS FURTHER NORTH AWAY FROM THE DISTURBANCE. FOR THE REMAINDER OF THE EXTENDED...EXPECT A RETURN TO MORE TYPICAL SUMMER CONDITIONS AS THE WED SYSTEM DEPARTS. MAX TEMPS WILL RETURN TO MORE NORMAL READINGS...ESPECIALLY BY THE END OF THE WEEK AS 850MB TEMPS WARM CLOSER TO +20C ACROSS THE PIEDMONT. AREAS LIKE KDAN MAY BE APPROACHING 90 BY THAT TIME. TYPICAL MORE DIURNAL SHRA/TSRA ACTIVITY EXPECTED...WITH SOME FOCUS DEPENDING ON UPPER SHORT WAVE TIMING FROM DAY-TO-DAY. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... AS OF 740 AM EDT SATURDAY... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM CENTRAL VIRGINIA INTO SOUTHWEST NORTH CAROLINA THIS MORNING...IN ADVANCE OF A WELL DEFINED SHORT WAVE ROTATING AROUND AN UPPER TROF. EXPECT MVFR CEILINGS AND VISIBILITIES WITH ANY OF THE STRONGER SHOWERS AND STORMS. LOW CONFIDENCE...BUT THERE MAY BE A BREAK BETWEEN THE RAIN WITH THIS SHORT WAVE AND THE SHOWERS AND THUNDERSTORMS COMING OUT OF THE OHIO AND TENNESSEE VALLEYS...AHEAD OF A COLD FRONT APPROACHES FROM THE WEST. AS SURFACE AND LOW LEVEL WINDS BECOME SOUTHWEST...HAVE MVFR CEILINGS IN OVERNIGHT. MEDIUM CONFIDENCE THAT CEILINGS WILL STAY ABOVE IFR. THE COLD FRONT THAT EXTENDED FROM MICHIGAN TO SOUTHERN MISSOURI THIS MORNING WILL CROSS THE AREA WITH MORE SHOWERS AND THUNDERSTORMS ON SUNDAY. THERE IS STILL A CHANCE OF LOCALIZED SUB-VFR CONDITIONS EAST OF THE BLUE RIDGE. MONDAY INTO TUESDAY...SURFACE HIGH PRESSURE BUILDS OVERHEAD. THIS WILL YIELD LIGHT WINDS AND LIMITED CLOUD COVER...BUT NIGHTTIME AND EARLY MORNING FOG AND STRATUS WILL BE POSSIBLE THANKS TO PLENTY OF BOUNDARY LAYER MOISTURE IN PLACE AFTER THE RAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KK LONG TERM...KK/RAB AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 6:37 AM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 637 AM EDT SAT JUL 27 2013 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-281100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 637 AM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-281100- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 637 AM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ON SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 27, 5:19 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD GALAX CITY 36.67N 80.92W
07/27/2013 CITY OF GALAX VA TRAINED SPOTTER
CHESTNUT CREEK FLOODING ROADS IN GALAX
&&
AMSLocal storm report, Jul 27, 6:43 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD 4 ESE FRIES 36.69N 80.91W
07/27/2013 CITY OF GALAX VA PUBLIC
MILL CREEK FLOODED MILL CREEK ROAD
&&
AMSSpecial weather statement, Jul 27, 8:55 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT SAT JUL 27 2013
WVZ043-271400-
SUMMERS WV-
855 AM EDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1000 AM EDT
* AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WESTERN
SUMMERS COUNTY...MOVING TO THE NORTHEAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING WITH THIS ACTIVITY...WHICH WILL RESULT
IN WATER PONDING ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. LOW-LYING AND FLOOD PRONE AREAS MAY BECOME FLOODED.
THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY
RAINFALL...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN NEAR TOTAL
RUNOFF INTO AREA CREEKS AND STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
SANDSTONE...
HIX...
JUMPING BRANCH...
AND ELLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3776 8067 3773 8067 3755 8104 3757 8107
3759 8109 3761 8106 3763 8108 3768 8100
3771 8097 3770 8092 3768 8090 3768 8088
3774 8092 3778 8090 3782 8094 3787 8080
TIME...MOT...LOC 1248Z 238DEG 17KT 3766 8111
RABLocal storm report, Jul 27, 9:21 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 5 E GALAX CITY 36.65N 80.83W
07/27/2013 CARROLL VA LAW ENFORCEMENT
PART OF THE PAVEMENT ON ELK HORN ROAD WASHED
AWAY...FLOODING CAUSED BY ELKHORN CREEK
&&
PWLocal storm report, Jul 27, 9:29 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 3 ESE GALAX CITY 36.65N 80.88W
07/27/2013 CARROLL VA LAW ENFORCEMENT
WATER FLOWING OVER PIPERS GAP ROAD...FLOODING CAUSED BY
MILLER BRANCH
&&
PWSpecial weather statement, Jul 27, 9:47 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT SAT JUL 27 2013
WVZ045-271445-
GREENBRIER WV-
947 AM EDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1045 AM EDT
* AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR MEADOW
BLUFF...MOVING TO THE NORTHEAST AT 35 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
RENICK...
ANJEAN...
MEADOW BLUFF...
AND DUO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3811 8036 3805 8027 3804 8021 3804 8018
3803 8018 3779 8071 3799 8075 3820 8037
TIME...MOT...LOC 1346Z 235DEG 31KT 3794 8059
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:53 AM EDT | Areal Flood Advisory | RNK | Ashe | 6 hr |
| Jul 27, 4:28 AM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 77 min |
| Jul 27, 5:10 AM EDT | Flash Flood Warning | RNK | Alleghany | 6 hr |
| Jul 27, 5:30 AM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| Jul 27, 9:44 AM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 6 hr |
| Jul 27, 11:02 AM EDT | Areal Flood Advisory | RNK | Surry, Yadkin | 3 hr |
| Jul 27, 11:54 AM EDT | Areal Flood Advisory | RNK | Stokes | 3 hr |
| Jul 27, 1:09 PM EDT | Flash Flood Warning | RNK | Stokes | 3 hr |
| Jul 27, 1:12 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 48 min |
| Jul 27, 1:28 PM EDT | Areal Flood Warning | RNK | Alleghany, Ashe | 3 hr |
| Jul 27, 1:46 PM EDT | Special Weather Statement | RNK | Rockingham | 59 min |
| Jul 27, 2:38 PM EDT | River Flood Warning | RNK | Surry, Yadkin | 5 hr |
| Jul 27, 2:53 PM EDT | Special Weather Statement | RNK | Rockingham | 67 min |
| Jul 27, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 38 min |
| Jul 27, 3:24 PM EDT | Areal Flood Warning | RNK | Surry, Yadkin | 3 hr |
| Jul 27, 3:39 PM EDT | Special Weather Statement | RNK | Caswell | 66 min |
| Jul 27, 3:47 PM EDT | Areal Flood Warning | RNK | Wilkes | 3 hr |
| Jul 27, 4:54 AM EDT | Areal Flood Advisory | RNK | Carroll | 6 hr |
| Jul 27, 10:30 AM EDT | Special Weather Statement | RNK | Carroll, Grayson, Smyth, Wythe, City of Galax | 90 min |
| Jul 27, 11:13 AM EDT | Areal Flood Advisory | RNK | Grayson, Smyth, Wythe | 3 hr |
| Jul 27, 12:21 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 54 min |
| Jul 27, 1:15 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
Nearby
Flash Flood Watches in Virginia, 2013Flash Flood Watches in North Carolina, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.